Hail, Madison
- When
- May 5, 2:40 PM CST
- Where
- Madison County, 3.6 mi SSE of Meadow Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.980, -97.710
Public reported 1 inch hail covering the ground.
Thunderstorms developed along a cold front producing two tornadoes and hail and wind reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed along a cold front producing two tornadoes and hail and wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 2:02 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 302 PM CDT Wed May 5 2021 ...Updated Forecast Discussion... .DISCUSSION... Issued at 238 PM CDT Wed May 5 2021 Scattered showers were moving through the forecast area through mid afternoon. Rainfall amounts have been very light less than one tenth of an inch in northeast NE so far. A cool front was moving into northeast NE this afternoon, and isolated thunderstorms had developed along the front west of Norfolk. And that will be the main forecast problem this evening, with still a chance of showers and isolated thunderstorms as the front continues to move into the area. Severe weather threat looks with overall bulk shear weak, but a brief downpour can be expected with any storm that could develop. Overnight, low temperatures drop into the mid 30s across northeast NE northwest of a line from Albion to Wayne. Winds remain up though at 5 to 10 mph, although weakening closer to 5 mph as we head toward daybreak. Thus some patchy frost will be possible, and will mention in the grid, but opted to not issue a frost advisory with lowest temps mostly around 35. Thursday and Friday look like very nice quiet days with daytime highs 65 to 70 and lows in the 40s. There is a weak impulse moving out of the Rockies which could brings a chance of rain to the KS, and perhaps southeast NE if one favors the GFS. NBM keeps measurable chance of precipitation below 15% for now. The next weather system begins to impact our area Saturday into early Sunday as the next trough moves out of the Rockies. We're going to be on the northern, cool side of the system with a surface low likely moving across KS and eventually into MO. Shower and chances increase through the day Saturday, with thunderstorms becoming possible during the afternoon, and especially Saturday night. SPC has highlighted the best severe potential to our south, but we'll have to monitor for elevated storms with potential small hail and locally heavy rain. There is the potential for at least one half to as much as one and one half inches across the southeast NE. Any showers could linger into Sunday morning, but things should hopefully clear out for a beautiful Mother's Day Sunday afternoon, but on the cooler side with highs only in the lower 60s. Beyond then, temperatures remain cooler than normal with highs in the lower to mid 60s with a chance of additional showers each day. Long range ensemble trends suggest temperatures could finally warm above normal by Friday the 14th and beyond. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1222 PM CDT Wed May 5 2021 Scattered showers affecting the TAF sites at issuance time, but ending by 19-21z. There is a cold front moving into the area, with southerly winds ahead of the front, but switching to the northwest through time. Can't rule out an isolated shower or thunderstorm with the arrival of the front at KOFK by 21-22z, but not confident enough that anything would actually hit the KOMA TAF location 00-03z. Otherwise, some MVFR ceilings could impact TAF locations overnight 07-11z time frame. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DeWald AVIATION...DeWald
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1207 PM CDT Wed May 5 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-060715- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1207 PM CDT Wed May 5 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon into the evening, but severe storms are not expected. Frost may develop in parts of northeast Nebraska late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms are possible Saturday, Monday and Tuesday. At this time the severe weather risk appears low, but locally heavy rain and some small hail will be possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Omaha radar (KOAX), 134 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
5 hail, 2 tornado. Local standard time, as filed.
Public reported 1 inch hail covering the ground.
Trained spotter reported 2 inch hail.
Public sent in multiple pictures of a tornado that briefly touched down. No damage was reported.
Public reported ground was covered with hail with the largest being the size of quarters.
Public reported 1 inch hail.
Emergency manager reported a tornado. The tornado started in a field northwest of the Hartington Golf Course and moved southeast. The tornado crossed Nebraska Highway 57 and ended in a residential section of town. A couple large tree limbs were ripped off oak trees in the golf course. Some roofs of homes sustained loss of shingles. Corn stubble from the corn field northwest of the golf course was deposited across parts of Hartington.
Public reported 1.5 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyThe tornado archive for Nebraska, 2021Warnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952040, 952041, 952042, 952043, 952044, 952045, 952046.